Aa
A
A
A
Close
Autism & Asperger's Syndrome Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Roller coaster emotions of 14 yr old grandson

Posted this on community forum also.  My grandson who is 14 years old came home yesterday in such an emotional state.  He sobbed so hard and began hitting his chest saying "No Hitting" as he looked his mom in the eyes.  This is behavior that just began to occur and since he does not communicate to us, except to ask for what he wants (he also has echolalia occasionally) we don't know what caused it--what the antecedent was--his teachers don't know and the afterschool autism program staff don't know.  He is on three types of meds: Strattera, Risperdal, and Clonidine.  We are looking for another doctor who might know more about Autism and his psychologist doesn't seem to get it.  We also want to know of other meds for a teen that might work better.  Any thoughts out there?  The older he gets, the more emotional he gets.  Hormones for sure, so has someone gone through this before?  He was diagnosed as mildly autistic when he was younger, but now they are saying he is low functioning.  Going nuts. Love him so much and hate to see him hurting.
3 Responses
340676 tn?1383321884
MEDICAL PROFESSIONAL
You are certainly not alone in this and emotionality is certainly not unique to children diagnosed with autism during the teenage years. I’m sure you want your grandson to be happy and healthy and affect changes like you are describing becomes even more difficult to deal with if the child is unable to tell you why he or she is upset.  It sounds like you are looking for a psychiatrist that might be a better fit for addressing what your grandson is experiencing and I think that finding a psychiatrist who has experience with the population, who works closely with you, and who you are comfortable with is very important.  The psychiatrist should be in frequent contact with you, understand what the medication is targeting, and be receptive to information about how effective the medication is.  Although there are medications that are used to treat these sorts of affect changes, I would also recommend finding a behavior analyst with experience in verbal behavior.  Really focusing on his ability to communicate may help alleviate some of these problems.
Avatar universal
Thank you for your comments.  The psychiatrist is supposed to be an autism specialist, and there are not too many in our city who claim that.  My daughter is getting her masters in Pub Admin and is researching insurance coverage for autism--it is such a fight between insurers and schools as to who should pay for services, and meanwhile our kids are the ones suffering.

Saw a special about Risperdol and how boys are growing breasts; my grandson is on that medication and it scares the heck out of me.  We want to wean him from this drug--he is not psychotic--why on earth would one prescribe this med for autism and Clonidine to help him sleep (isn't this med for adults?)?  We don't want to keep him medicated just so it is easier on everyone else--he has to come first. Can you shed some light on these topics?  Thank you.
Avatar universal
My son was diagnosed with Asperger's last year, he is presently five years old. Originally he was thought to have ODD and ADHD along with others. Finally, it all made sense, his obsessions, poor social cues, rigidity with routines and specific toys etc. His child psychiatrist put him on Vyvanse for the ADHD, and Abilify for his sad, emotional, and often paranoid behavior. I am so concerned with his outbursts and anger. I have spoken to his doctor and he says to give the medicine time. He has been on it for four weeks and we had to increase the dose of Abilify twice. I just wish there was something better. He is such a sweet and loving boy. He is bright, and he has friends. However he can scare kids off with his conversation topics and repetitive speech. One minute he is coloring nicely and another he is having a meltdown because one of his action figues is missing. Please tell me what to do. Should I try other medicine? His behavior seems to be worsening with time. I am worried he will be hard to manage in mainstream schooling. I read all of these comments of people having medication success stories. I have yet to find one that keeps him from having mood swings. Please help me with this, so this single mom can stop having sleepless nights.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?